# SDR CA090916001

- Difficulty date: September 14, 2009
- Submitted: October 23, 2009
- Operation: General aviation
- Make and model: Dhav DHC6300
- Aircraft time: 23,887 hours
- Engine: Pwa PT6A27
- Propeller: Hartzl HCB3TN3
- System (JASC): 6123 · Propeller Feathering/Reversing
- Part: Beta Switch
- Part number: KX5116
- Condition: Failed
- Location: Propeller
- Part time: 116 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: J
- Precautionary procedure: E

## Discrepancy

(CAN) DURING A ROUTINE CARGO FLIGHT, THE CREW REPORTED AN INDICATION OF UNCOMMANDED FEATHERING OF THE #2 ENGINE IN FLIGHT. THE UNCOMMANDED PROP FEATHER CHECK WAS COMPLETED AND THE ENGINE WAS SHUT DOWN. AFTER SHUT DOWN THE #2 BETA LIGHT ILLUMINATED STEADILY, INDICATING A MALFUNCTION OF THE BETA SWITCH. THE CHECK LIST WAS AGAIN CONSULTED AND DIRECTED THE CREW TO PULL THE CIRCUIT BREAKER IN FLIGHT WHICH WOULD INHIBIT THE BETA MALFUNCTION AND CONTINUE OPERATION. THE ENGINE WAS RESTARTED, AND ALL PARAMETERS AND OPERATION WAS IN THE NORMAL RANGE. THE AIRCRAFT RETURNED TO BASE FOR AN UNEVENTFUL LANDING.  MAINTENANCE INSPECTED THE ENGINE AND RELATED SYSTEMS AFFECTING THE PROPELLER GOVERNING AND CONTROL, AND DETERMINED THAT THE #2 BETA SWITCH WAS THE CAUSE OF THE FAULT. THE CONTACTS INSIDE OF THE BETA MICRO-SWITCH HAD FAILED. THE BETA SWITCH WAS REPLACED AND ALL GROUND RUN, OPERATIONAL AND FUNCTION CHECKS WERE SUCCESSFULLY COMPLETED.     THE BETA SWITCHED USED IN THIS INSTALLATION IS PART NUMBER KX5-1-16. WE HAVE PREVIOUSLY IMPLEMENTED A 1000 HOUR SCHEDULED REPLACEMENT OF THIS SWITCH TO PREVENT SIMILAR NUISANCE FAULTS FROM OCCURRING DURING BETA TESTING, RUNS AND IN FLIGHT OPERATION. THE LAST ACCESS AND REPLACEMENT OF THIS SWITCH WAS ON JULY 21, 2009, WHICH IS 166.3 HOURS AGO. WE ARE CURRENTLY LOOKING AT THE POSSIBILITY OF COMPLETING A MODIFICATION IN ACCORDANCE WITH AN STC, WHICH PROVIDES FOR REMOVAL OF THESE SWITCHES TO PREVENT THE POSSIBILITY OF IN FLIGHT FAULTS SIMILAR TO WHAT WE EXPERIENCED. (TC# 20090916001)
